Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS

Remote Access
Green Open Access
Journal of the American Mathematical Society
Journal of the American Mathematical Society
ISSN 1088-6834(online) ISSN 0894-0347(print)


When does almost free imply free? (For groups, transversals, etc.)

Authors: Menachem Magidor and Saharon Shelah
Journal: J. Amer. Math. Soc. 7 (1994), 769-830
MSC: Primary 03E35; Secondary 03E55, 03E75, 20K27
MathSciNet review: 1249391
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We show that the construction of an almost free nonfree Abelian group can be pushed from a regular cardinal $ \kappa $ to $ {\aleph _{\kappa + 1}}$. Hence there are unboundedly many almost free nonfree Abelian groups below the first cardinal fixed point.

We give a sufficient condition for `` $ \kappa $ free implies free'', and then we show, assuming the consistency of infinitely many supercompacts, that one can have a model of ZFC+G.C.H. in which $ {\aleph _{{\omega ^2} + 1}}$ free implies $ {\aleph _{{\omega ^2} + 2}}$ free. Similar construction yields a model in which $ {\aleph _\kappa }$ free implies free for $ \kappa $ the first cardinal fixed point (namely, the first cardinal $ \alpha $ satisfying $ \alpha = {\aleph _\alpha }$). The absolute results about the existence of almost free nonfree groups require only minimal knowledge of set theory. Also, no knowledge of metamathematics is required for reading the section on the combinatorial principle used to show that almost free implies free. The consistency of the combinatorial principle requires acquaintance with forcing techniques.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC: 03E35, 03E55, 03E75, 20K27

Retrieve articles in all journals with MSC: 03E35, 03E55, 03E75, 20K27

Additional Information

PII: S 0894-0347(1994)1249391-8
Article copyright: © Copyright 1994 American Mathematical Society

Comments: Email Webmaster

© Copyright , American Mathematical Society
Contact Us · Sitemap · Privacy Statement

Connect with us Facebook Twitter Google+ LinkedIn Instagram RSS feeds Blogs YouTube Podcasts Wikipedia